Alert archive / California / Wind Advisories in 2018

Wind Advisory 41, NWS Los Angeles, CA

May 20, 2018

NWS Los Angeles, CA issued this wind advisory at May 20, 2018, 7:32 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2018, 7:32 PM PDT (02:32 UTC)
Expired
May 21, 2018, 2:38 AM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

308 
WWUS76 KLOX 210232
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
732 PM PDT Sun May 20 2018

CAZ039-211200-
/O.NEW.KLOX.WI.Y.0041.180521T0232Z-180521T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
732 PM PDT Sun May 20 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 5 AM PDT Monday. 

* WINDS...Areas of north winds 15 to 25 mph with gusts to 45 mph.
  Isolated gusts to 50 mph will be possible. The strongest winds 
  will be through passes and canyons west of San Marcos Pass. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Smith
1 follow-up statement
952 
WWUS76 KLOX 210938
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
238 AM PDT Mon May 21 2018

CAZ039-211045-
/O.CAN.KLOX.WI.Y.0041.000000T0000Z-180521T1200Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
238 AM PDT Mon May 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

Winds have diminished below advisory levels, therefore the
advisory has been cancelled.

Although an advisory is no longer in effect, local northerly winds
gusts to 35 mph will be possible through and below passes and
canyons through sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 20, 5:16 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 20, 5:16 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
516 PM PDT Sun May 20 2018

.SYNOPSIS...20/255 PM.

Cool conditions will continue through the week with areas of
drizzle Monday morning across the coasts and adjacent valleys of
Ventura and Los Angeles Counties. There is a slight chance of
thunderstorms Monday afternoon and evening in the Los Angeles...
Ventura... and eastern Santa Barbara County mountains. Temperatures
will warm to near normal next weekend.

&&

.SHORT TERM (TDY-WED)...20/200 PM.

The marine inversion early this afternoon at LAX was around 3500 ft
deep. Low clouds cleared to or off the Central Coast early this
afternoon, while they remained rather stubborn over the coast and
vlys S of Point Conception thanks to onshore flow and a persistent
eddy. Otherwise, varying amounts of hi clouds were moving into
the forecast area. Little change can be expected for the rest of
the day. Temps this afternoon should be a few degrees below
seasonal norms for the coast and vlys, and near normal overall for
the mtns and deserts. Highs in the vlys and inland coastal areas
should reach the low to mid 70s.

An upper level trof of low pressure is forecast to develop along the
CA coast thru this afternoon, then deepen into an upper level low
pressure system over swrn CA late tonight and Mon with 500 mb
heights around 565 to 566 dm. This system is expected to slowly
drift off to the NE and away from the forecast area Mon night and
Tue with upper level troffiness lingering over srn CA thru the
period. Weak upper level ridging should then move into the region
for Tue night and Wed.

The marine layer will deepen a bit more tonight into Mon morning
with the low clouds extending from the coast to even further into
the coastal slopes. With the upper low nearby and cyclonic flow
aloft, there should be enough added lift for patchy drizzle as well
later tonight and Mon morning for the coast, vlys and coastal slopes
S of Point Conception.

500 mb temps around -16 deg C will accompany the upper level low on
Mon. This plus the strong May sunshine will help to bring decent
instability (LI's of -3 to -4) to the higher mtns and deserts by
early Mon afternoon. This will support a slight chance of
thunderstorms over these areas Mon afternoon and early evening.
Otherwise, another day of partial clearing to the coast can be
expected especially S of Point Conception.

Marine layer clouds will spread quickly inland Mon night and move up
to the coastal slopes again, but support for any drizzle will be
minimal. The low clouds will likely clear back to the coast N of
Point Conception by early Tue afternoon, with at least partial
clearing in the afternoon elsewhere. Afternoon cu buildups can also
be expected in the mtns Tue afternoon. There should be a slightly
lower marine inversion Tue night, with more low clouds and fog for
the coast to the lower coastal slopes expected into Wed morning.
Better clearing to or off the coast is forecast for Wed afternoon.

Continued marine layer influence and onshore flow will keep temps
down some Mon and Tue, with highs a few degrees below normal for
most areas. Temps should turn slightly warmer and closer to normal
in the mtns and deserts for Wed, while the coast and vlys will
continue to have slightly below normal readings.

.LONG TERM (THU-SUN)...20/200 PM.

The 12Z EC and GFS are now in generally good agreement with the
synoptic features over the ern Pac and wrn U.S. for the extended
period. An upper level low and surface storm system is forecast to
develop about 1000 miles W of the forecast area Wed into early
Thu. This system is expected to meander over the ern Pac while
edging closer to the CA coast Thu thru Fri night before moving
inland over srn CA late Sat and Sat night. Some upper level
ridging out ahead of the upper low can be expected over srn CA Thu
thru Fri, then the region will be on the southern periphery of
the upper low for Sat. Weak and flat upper ridging should move
into the area for Sun.

Dry weather with a persistent marine layer pattern will prevail Thu
thru Sun. There will be varying amounts of night and morning low
clouds and fog for the coast and vlys during the period, otherwise
skies will be mostly clear over the region. Temps will have minor
day-to-day changes thru the period, with highs generally near normal
to slightly below normal. Highs in the warmest vlys and inland
coastal areas should reach the mid 70s to low 80s each day.

&&

.AVIATION...21/0014Z.

At 2244z at KLAX... the inversion was around 1200 feet. The top
of the inversion was at 4800 feet with a temperature of 13
degrees Celsius.

Moderate confidence in the coast and valley tafs due to the
presence of a deep marine layer. Clouds are certain to affect all
sites west of the mountains but the timing of clouds arrival
and/or subsidence below VFR category is lower confidence. MVFR
conditions are expected at all sites.

KLAX...Moderate confidence in the 00z taf. MVFR cigs are expected
to return by 0900z but the timing could differ 2 hrs, or more,
from taf time. Cigs are forecast to rise to VFR levels by 20z
Monday but timing is lower certainty.

KBUR...Moderate confidence in the 00z TAF. MVFR cigs are forecast
to develop by 04z but this could occur earlier. The cigs are
forecast to rise to VFR levels by 19z Monday but timing is lower
certainty.

&&

.MARINE...20/133 PM.

For the Outer Waters... Small Craft Advisory (SCA) level winds
and seas will continue through late Monday night. For Tuesday
through Thursday, winds and seas will remain below SCA levels.

For the Inner Waters north of Point Sal... SCA level winds will
return this afternoon and evening and Monday afternoon and evening.
For Tuesday through Thursday, winds and seas will remain below
SCA levels.

For the Inner Waters south of Point Conception... winds and seas
will remain below SCA levels through Thursday although there is a
forty percent chance of SCA level winds across the western half
of the Santa Barbara Channel this afternoon and evening and again
Monday afternoon and evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Tuesday for
      zones 645-670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...Sirard
AVIATION...Smith
MARINE...Kj
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:45 PM PDTBeach Hazards StatementLOXLos Angeles4 days

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.